Two days ago, I suffered yet another injury. Despite my most earnest attempts, my seemingly never-ending string of unfortunate events continues. In my younger years, I was known not for the amount of my injuries, but the stories behind them. Now, I have become more known for the frequency at which they occur and my body fails. Rather than dwelling on the negative and giving up, I believe there is hope for and end to it. In the last 10 years, my life seems to be defined by migraine–by pain.
So how does migraine play into this injury? I’m not sure it does, but I can’t ignore the possibility of a link. In 10 years, I’ve tried nearly everything trying to control the pain. Nothing has worked perfectly and while some things relieve some of the suffering, many of them bring their own side effects. My first preventative was Topamax which worked great. However, I couldn’t remember names, started stuttering and other memory/communication issues. The doses increased and so did the side effects. Then, Topamax failed and I started taking Namenda. That’s when the seizures started, so we ditched Namenda. After that we tried another seizure drug which did nothing. Finally, we tried an anti-psychotic and the tremors started.
In the end, we gave up all daily preventatives and started on Botox for Migraine. Botox is injected into several locations in my head and neck–at nerve sites and has its own side effects. Those side effects I have noticed are:
- difficulty swallowing
- shortness of breath
- tired feeling
- ringing in your ears
I can’t say for sure that each of the above is caused by Botox, but the first 4 have been the most troublesome. For nearly 3 years (even before the Botox), I am dizzy nearly all the time. I am affected most when standing or moving too quickly. Add Tylenol, ibuprofen, Excedrin, Imitrex, Zofran, Tramadol to the mix and you’ve got a cocktail of trouble.
Even the most “adventurous” of you will be wondering if the side effects are worth it. Simply put, YES! When you suffer from such a debilitating illness, often, you will take any relief you can get–regardless of the consequences. So, the question really is between debilitating pain, or troublesome side effects. For many migraine sufferers, the answer is the side effects. What this means, is that we learn to live with the nuisances–or try your best.
In my case, I am learning to deal with decreased functionality. In 3 years, I have broken both ankles performing the simple task of walking. As a result of the ankles, I am now more careful than ever. I watch every step, think about every path, pause when unsure of the terrain. Despite my best attempts, I stumble often and have been slowed with minor sprains, etc. The medication has affected my balance, concentration and stability. I am only 40 and refuse to become an invalid…disabled so to speak. However, my recent history leaves me apprehensive on the future? Will I be able to continue to provide for my family? Can I lead a full healthy life, or will injury impair my functionality?
So, the answer to me has been to get back to baseline and start over. Yes, I’m talking about Plexus. Plexus has promise when it comes to flushing my system of the impurities and restoring balance. It’s still too early to tell, but early signs are positive and only time will tell. In the meantime, I will learn to function on crutches. Learn to deal with the pain. Learn to reduce my chances of serious injury.